In an effort to reduce the rising number of opioid overdoses in the U.S., including from fentanyl, the Food and Drug Administration (FDA) in March approved the first over-the-counter Narcan nasal spray — a naloxone-based medication that can reverse the effects of an opioid overdose, including accidental ones in children, and save lives.
More recently, the FDA approved another medication, Opvee, a prescription nalmefene hydrochloride nasal spray for adults and adolescents 12 and older that also reverses opioid overdoses. The medication reportedly has longer-lasting effects than naloxone, though some experts have raised concerns about it also causing prolonged withdrawal symptoms, such as nausea and vomiting, in drug users.
Medications that can reverse an opioid overdose are something, experts say, parents should know more about. Overdose deaths in people 14 to 18 years old increased from 2019 to 2021, according to the Centers for Disease Control and Prevention, with 84% of deaths involving illicitly manufactured fentanyls. Many illicit drug users are unaware they're actually taking fentanyl, which is often mixed in with other drugs in powder or pill form, according to the U.S. Drug Enforcement Administration.
If your teen or someone you know is acquiring a drug that's not from a pharmacy — from a friend at school or work or from someone online — "you should just assume it has fentanyl in it," Dr. Jennifer Plumb, pediatric emergency medicine physician, professor in the University of Utah department of pediatrics and medical director of Utah Naloxone, tells Yahoo Life.
But teens aren't the only ones being exposed to fentanyl. According to the FDA, infants and toddlers in particular are at risk of accidental exposure to the drug.
Here's what parents need to know about Narcan and why it's important to have the medication at home, according to experts.
How does Narcan work?
Narcan is the brand-name nasal spray form of naloxone — a medication that's an "antidote" to opioids, says Plumb.
"Fentanyl and other opioids bind to receptors in the brain that start a reaction that can reduce pain and cause euphoria, but if too much is taken, they can also slow or stop someone's breathing," Dr. Erin R. McKnight, adolescent medicine physician and medical director of the substance use treatment and recovery program at Nationwide Children's Hospital, tells Yahoo Life. "This causes the brain to not get enough oxygen, which can lead to coma, brain damage or death."
Naloxone is sprayed into the nostril, where it's quickly absorbed and goes directly to the brain, says McKnight. "It knocks off the opioids that are attached to receptors, causing someone not to breathe and binds to those receptors itself," she explains. "This allows someone to start breathing again."
The effects of naloxone can last from 30 to 90 minutes, but in some cases, an overdose can last longer than that, notes McKnight. "Because fentanyl is a very strong opioid, some people need more than one dose of naloxone to help reverse an overdose," she says.
Should parents have Narcan on hand?
Yes, say experts. "This is a lifesaving medication that can quickly reverse the effects of opioids that is very, very safe," says McKnight. "There are really no side effects or dangers to using it. Everyone should consider having this as a part of their first aid kit at home."
Alicia Kowalchuk, associate professor of family and community medicine at Baylor College of Medicine agrees, telling Yahoo Life: "It is a great idea for anyone concerned about a loved one's or their own risk of overdose to have naloxone on hand. For example, a parent or grandparent who has prescription opioids can also have naloxone on hand just in case their young child or grandchild accidentally takes it or their teen decides to 'experiment' with it and overdoses."
Plumb points out that younger kids are "oral explorers" and can end up ingesting an opioid if it's unintentionally left out, such as a parent putting their pills on a bedside table and getting up for a glass of water or a grandparent undergoing treatment for cancer who is taking opioids for pain management dropping a pill by accident.
Kowalchuk adds that "anyone using or who has a loved one who is using any illegal substance besides maybe marijuana should have naloxone on hand too, as all different kinds of illegal drugs have been found contaminated with fentanyl, drugs like cocaine, methamphetamine, ecstasy and 'street' Xanax — not just heroin or oxy," referring to oxycodone.
Plumb recommends talking to your family about having Narcan at home as a way of starting a conversation about drug use and its risks. "The most important thing to me is that they say to their family, 'Listen, we got this stuff because I don't know if you've heard about it but there are a lot of people who are dying of an overdose,'" she says. "'I want us to have this because I'm afraid it could happen in our family and we wouldn't even see it coming.' There is power in that dialogue."
What are the signs of a fentanyl overdose?
The most reliable sign of an opioid overdose, including fentanyl, is very slow breathing — "less than eight breaths a minute," says Kowalchuk — or not breathing at all. "Other signs include the person nodding out and not responding to rubbing your knuckles on their sternum or breastbone; gurgling noises when breathing; fingertips and around their mouth turning blue," she says.
McKnight suggests watching for signs of a child or teenager being "very groggy or difficult to arouse." If you open their eyelids, their pupils will also be very small, she says.
What should parents do if they suspect their child has overdosed?
The first step is to try to wake them by talking to them or seeing if they respond to pain, suggests McKnight. "Try rubbing your knuckles on their chest," she says. If they do not wake up, call 911 right away.
If you have naloxone, give it by tilting your child's head back and administering one spray into one nostril, says McKnight. "If it's an overdose, you're going to save their life," says Plumb, whose own brother died of a drug overdose in 1996. "And if it isn't, it doesn't hurt them." Kowalchuk agrees, saying: "It won't do any harm if their child is not overdosing. It can only help if they are."
Give rescue breaths if they're still not breathing or until EMS arrives, says Kowalchuk. If the person hasn't responded after three minutes, give another dose of naloxone in the opposite nostril if you have another Narcan nasal spray on hand.
Kowalchuk recommends always having your child evaluated in the emergency center "even if they come back fully with giving the naloxone, as the naloxone wears off in 30 to 90 minutes, and any opioid they've overdosed on will last longer than that," she says. "That means they may need more doses later on and additional monitoring."
Where can parents find Narcan?
Narcan (Naloxone HCl Nasal Spray 4 mg) will be available for purchase over-the-counter starting in September, the drug's manufacturer Emergent BioSolutions Inc. announced Wednesday. The company's suggested retail price is $44.99 and will be available at drug stores and online.
Previously, naxolone was only available at local pharmacies behind the counter without a prescription. Plumb says that making it easier to access Narcan is a positive step. "I think having it at the pharmacy was a barrier," she says, adding that having the medication available over the counter also "normalizes it."
The cost, according to Plumb, may be a barrier for some. She points out that the actual cost of Narcan is "a nickel or less" per dose. At $44.99 for a single dose, "that's out of the price range" of most people. "For me, an affordable price is $5 to $10," she says. "I really hope they get there — that's what you need for true affordability."